High Wind, Owens Valley
- When
- April 14, 1:10 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles SSW of Independence.
An unseasonably cold storm system produced high winds, thunderstorms, and isolated high elevation heavy snow in southern Nevada and southeast California.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
An unseasonably cold storm system produced high winds, thunderstorms, and isolated high elevation heavy snow in southern Nevada and southeast California.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 14, 8:50 AM PST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT TUE APR 14 2009
.SYNOPSIS...A POWERFUL STORM SYSTEM WILL BRING A DRAMATIC CHANGE IN
THE WEATHER BEGINNING TODAY. STRONG WINDS WILL AFFECT MUCH OF THE
AREA TODAY AND TONIGHT. CHANCES FOR RAIN AND SNOW WILL SPREAD OVER
THE SOUTHERN GREAT BASIN AND EASTERN MOJAVE DESERT TODAY THROUGH
WEDNESDAY...AND SNOW WILL FALL AT UNSEASONABLY LOW LEVELS AS SHARPLY
COLDER AIR POURS IN TONIGHT AND WEDNESDAY. TEMPERATURES WILL REBOUND
QUICKLY BEGINNING THURSDAY AS THE STORM MOVES AWAY...BUT AREAS OF
GUSTY NORTH WINDS WILL PERSIST INTO THE WEEKEND.
&&
.UPDATE...BASED ON THE LATEST SATELLITE IMAGERY AND MEAN SEA LEVEL
SURFACE PRESSURE ANALYSIS...A SURFACE LOW WAS LOCATED JUST NORTHWEST
OF TONOPAH WITH A TRAILING COLD FRONT EXTENDING SOUTHWARD ACROSS THE
SOUTHERN SIERRA NEVADA AND THEN SOUTHWESTWARD INTO WESTERN LOS
ANGELES COUNTY. KHNX RADAR INDICATED A FEW SHOWERS HAD DEVELOPED
ALONG THE FRONT ACROSS TULARE COUNTY BUT THESE SHOULD LIKELY FALL
APART AS THE CROSS THE CREST OF THE SIERRA. ALTHOUGH CENTRAL ZONES
ARE MORE IN THE BKN-OVC RANGE FOR CLOUD COVER AT THE MOMENT...MODEL
TIME HEIGHTS SHOW THAT CLOUD COVER WILL BREAK UP MORE TOWARDS THIS
AFTERNOON SO WILL LEAVE THE CURRENT SKY GRIDS AS IS.
A LAKE WIND ADVISORY HAS BEEN ISSUED FOR THE LAKE MEAD NRA AND LAKE
HAVASU THIS AFTERNOON AND EVENING AS GUSTY SOUTH TO SOUTHWEST WINDS
ARE EXPECTED TO INCREASE AND REACH CRITERIA.
THE MAIN CONCERN WITH THE AFTERNOON PACKAGE WILL SHIFT FROM WINDS TO
TEMPS AND PRECIP. THERMAL PROFILES CONTINUE TO SUPPORT THE POTENTIAL
FOR WINTER WEATHER HEADLINES IN LINCOLN COUNTY AND POSSIBLY IN
CENTRAL NYE AND THE SHEEP RANGE AND SPRING MOUNTAINS. WILL NEED TO
GIVE THIS A BETTER LOOK WITH THE 12Z GUIDANCE. ELSEWHERE NORTH OF
I-15...EVAPORATIONAL COOLING AND ANY DYNAMIC COOLING THAT CAN OCCUR
COULD RESULT IN SNOW LEVELS LOWERING LOCALLY RESULTING IN SNOW
SHOWERS/FLURRIES IN SOME LOWER DESERT VALLEYS ON WEDNESDAY. MORE
THAN LIKELY WHAT WOULD OCCUR WAS CONVECTIVE SHOWERS THAT PRODUCE
SNOW PELLET SHOWERS OR GRAUPEL.
LAST...THE 12Z MEX GUIDANCE JUST ARRIVED FOR LAS VEGAS AND IS
FORECASTING TEMPS IN THE 90S BY NEXT MONDAY. QUITE A CONTRAST TO
WHAT IS EXPECTED TOMORROW
&&
.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS ARE EXPECTED ALL
DAY WITH WIND GUSTS TO 35 KNOTS BY THE AFTERNOON AS A STRONG LOW
PRESSURE SYSTEM APPROACHES THE AREA. WILL NEED TO MONITOR...BUT
RIGHT NOW THERE IS NOT A BIG WIND SHIFT EXPECTED...SO WINDS SHOULD
REMAIN OUT OF THE SOUTHWEST OVER THE NEXT 24 HOURS. THERE IS ABOUT A
20 PERCENT CHANCE FOR RAIN SHOWERS IN THE VEGAS VALLEY...BUT
CEILINGS SHOULD REMAIN ABOVE 5KFT. STRONG SOUTHWESTERLY WINDS THIS
AFTERNOON MAY RESULT IN BRIEF PERIODS OF REDUCED VISIBILITIES DUE TO
BLOWING DUST.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS WILL INCREASE AREAWIDE THROUGH TODAY AS
A COLD FRONT APPROACHES THE AREA. WINDS AFTER 20Z WILL BE 15-25KTS
WITH THE STRONGEST WINDS OVER SAN BERNARDINO COUNTY WHERE WINDS WILL
LIKELY BE 25-35KTS WITH GUSTS OVER 50KTS. BLOWING DUST WILL ALSO BE
A CONCERN OVER MUCH OF THE REGION. RAIN...SNOW...AND THUNDERSTORMS
WILL BE POSSIBLE TUESDAY NIGHT MAINLY OVER LINCOLN AND CENTRAL NYE
COUNTIES.
&&
.PREVIOUS DISCUSSION...ISSUED AT 419 AM TUE APR 14 2009...
.SHORT TERM...WAY BEHIND THIS MORNING WITH COMPLICATED WEATHER
SITUATION SO WILL HIT THE HIGH POINTS. UPGRADED CA523 FROM WIND
ADVISORY TO HIGH WIND WARNING. HIGH RESOLUTION MODELS AND
STATISTICAL OUTPUT BOTH SUGGEST GUSTS OVER 60 MPH IN THIS ZONE LATE
THIS AFTERNOON INTO THIS EVENING. EXPANDED THE WIND ADVISORY TO
COVER CA519 AND AZ001. A FEW WESTERLY WIND GUSTS HAVE ALREADY POPPED
UP ON THE EASTERN SIERRA SLOPES AND IN THE OWENS VALLEY...AND THESE
SHOULD BECOME MORE WIDESPREAD LATER TODAY. HIGH RESOLUTION MODEL
SHOWS MUCH STRONGER WINDS CROSSING THE CREST LATER TODAY...WITH
POTENTIAL FOR A WEAK TO MODERATE DOWNSLOPE WIND EVENT CONTINUING
INTO TONIGHT ON THE EASTERN SLOPES. NORTHERN MOHAVE COUNTY WILL BE
AFFECTED BY THE SAME PREFRONTAL SOUTHWESTERLY WINDS AS MUCH OF THE
REST OF THE DESERT AREAS. TOYED WITH IDEA OF WINTER WEATHER ADVISORY
FOR NV015 TONIGHT AND WEDNESDAY. NAM12 DEPICTS SIGNIFICANT BAND OF
PRECIP IN THE COMMA HEAD/WRAPAROUND AREA NORTHWEST OF THE SURFACE
LOW AND ALMOST DIRECTLY UNDER THE UPPER LOW. SNOW LEVELS WILL HAVE
CRASHED BY THIS TIME SO THIS BAND WOULD BE ALL SNOW. MAIN NEGATIVE
FACTOR IS THAT THE NAM12 IS HANDLING THE UPPER LOW QUITE DIFFERENTLY
THAN THE SPECTRAL MODELS...WHICH COULD ALSO AFFECT ITS PERFORMANCE
WITH THE PRECIP BAND. THIS WILL NEED TO BE WATCHED. GUIDANCE TEMPS
KEEP GETTING COLDER AND COLDER FOR TOMORROW. RECORD COLD HIGHS WILL
BE THREATENED...AS PER CLIMATE SECTION BELOW. STILL NOT TOO
CONCERNED ABOUT NORTH WINDS OVER MUCH OF THE AREA IMMEDIATELY BEHIND
THE FRONT DUE TO THE TRACK OF THE UPPER LOW /NORTH SOUTH SURFACE
PRESSURE GRADIENTS AND NORTHERLY UPPER LEVEL FLOW NEVER GET
SUPERIMPOSED UNTIL THURSDAY NIGHT/.
.LONG TERM...PRIMARY CONCERNS ARE TEMPERATURE RECOVERY IN ALL AREAS
AND WINDS FRIDAY AND SATURDAY IN THE COLORADO RIVER VALLEY. THE LONG
TERM STARTS OUT WITH THE AREA STILL UNDER NORTH FLOW ON THE BACKSIDE
OF THE MIDWEEK STORM THAT WILL BE NEAR THE FOUR CORNERS REGION AND
MOVING EAST. SURFACE HIGH PRESSURE BUILDS INTO THE AREA FROM THE
NORTH FRIDAY AND SATURDAY BRINGING TIGHTENED GRADIENTS. WE SHOULD
SEE BREEZY OR WINDY CONDITIONS IN THE COLORADO RIVER VALLEY LATE
FRIDAY AND SATURDAY BEFORE THE GRADIENT RELAXES. IN THE MEANTIME
STRONG RIDGING ALOFT FROM THE WEST WILL BUILD INTO THE AREA. THIS
WILL BE START OF THE WARM UP THAT WILL GO ON INTO THE MIDDLE OF NEXT
WEEK. FOR NOW FEEL COMFORTABLE WITH THE TEMPERATURE FORECASTS WHICH
WILL BE FOR ABOVE NORMAL READINGS. HAVE A SUSPICION THEY MAY BE
HIGHER AND NEED REVISION AS THE TIME GETS CLOSER.
&&
.FIRE WEATHER...ALTHOUGH SEVERAL HOURS OF WIND GUSTS TO 35 MPH OR
GREATER AND RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LOWER ARE
EXPECTED IN SOUTHERN MOHAVE COUNTY THIS AFTERNOON AND EVENING...FUEL
CONDITIONS ARE NOT CRITICAL...SO NO RED FLAG WARNINGS WERE ISSUED. &&
.CLIMATE...RECORD LOW MAXIMUM TEMPERATURES FOR THE 15TH AND RECORD
LOW MINIMUM TEMPERATURES FOR THE 16TH ARE POSSIBLE ACROSS THE AREA.
VALUES ARE LISTED BELOW.
LOCATION RECORD LOW MAX 4/15 RECORD LOW MIN 4/16
------------------------------------------------------------------
LAS VEGAS 56/1998 39 LAST SET IN 1998
BISHOP 52/2007 21/1967
BARSTOW-DAGGETT 60/1988 37/1998
NEEDLES 64/1976 41/1998
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY
FOR NVZ014-017>020-022.
LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING FOR NVZ021.
WIND ADVISORY FROM 6 PM THIS EVENING TO 5 AM PDT WEDNESDAY
FOR NVZ015-016.
AZ...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM MST WEDNESDAY
FOR AZZ001-003.
LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM MST THIS
EVENING FOR AZZ002-036.
CA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY
FOR CAZ519-522-524>526.
LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING FOR CAZ527.
HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 5 AM PDT
WEDNESDAY FOR CAZ523.
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR CAZ520.
&&
UPDATE...STACHELSKI
AVIATION...KENNEDY
PREVIOUS...MORGAN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 451 AM PDT TUE APR 14 2009 CAZ523-150700- WESTERN MOJAVE DESERT- 451 AM PDT TUE APR 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT STRONG WEST TO SOUTHWEST WINDS WILL AFFECT THE WESTERN MOJAVE DESERT TODAY AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 5 AM WEDNESDAY. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS WILL GRADUALLY SUBSIDE WEDNESDAY AND THURSDAY. QUIET WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY THROUGH WEDNESDAY. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. CAZ520-150700- OWENS VALLEY- 451 AM PDT TUE APR 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT STRONG WEST WINDS WILL AFFECT THE OWENS VALLEY TODAY. A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 5 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY NORTH WINDS WILL GRADUALLY SUBSIDE WEDNESDAY AND THURSDAY. QUIET WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY THROUGH WEDNESDAY. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. AZZ001-003-CAZ519-522-524>526-NVZ014-017>020-022-150700- NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES- DEATH VALLEY NATIONAL PARK-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 451 AM PDT TUE APR 14 2009 /451 AM MST TUE APR 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS WILL AFFECT MUCH OF THE AREA TODAY AND TONIGHT. A WIND ADVISORY IS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 5 AM WEDNESDAY. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. MUCH COLDER AIR WILL BRING SNOW DOWN TO UNSEASONABLY LOW LEVELS STARTING TONIGHT...ESPECIALLY IN SOUTHERN NEVADA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS WILL GRADUALLY SUBSIDE WEDNESDAY AND THURSDAY...AND PRECIPITATION CHANCES WILL END BY THURSDAY. QUIET WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY THROUGH WEDNESDAY. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. NVZ015-016-150700- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- 451 AM PDT TUE APR 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS WILL AFFECT THE AREA THIS EVENING AND TONIGHT. A WIND ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING UNTIL 5 AM WEDNESDAY. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF. MUCH COLDER AIR WILL BRING SNOW DOWN TO UNSEASONABLY LOW LEVELS STARTING TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS AND PRECIPITATION CHANCES WILL GRADUALLY TAPER OFF WEDNESDAY AND THURSDAY. QUIET WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY THROUGH WEDNESDAY. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. AZZ002-036-CAZ527-NVZ021-150700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- 451 AM PDT TUE APR 14 2009 /451 AM MST TUE APR 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTH WINDS WILL AFFECT THE LAKES TODAY AND TONIGHT. BOATERS SHOULD USE EXTRA CAUTION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS WILL GRADUALLY SUBSIDE WEDNESDAY AND THURSDAY...BUT GUSTY NORTH WINDS ARE POSSIBLE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY THROUGH WEDNESDAY. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. CAZ521-150700- WHITE MOUNTAINS OF INYO COUNTY- 451 AM PDT TUE APR 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT GUSTY WEST WINDS WILL AFFECT THE WHITE MOUNTAINS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS WILL GRADUALLY SUBSIDE WEDNESDAY AND THURSDAY. QUIET WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TODAY THROUGH WEDNESDAY. SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. MORGAN
The national radar mosaic for the moment the first event began.
6 high wind, 1 strong wind. Local standard time, as filed.
This gust occurred 3 miles SSW of Independence.
This gust occurred 1 mile SSW of Independence.
This gust occurred 3 miles WSW of Independence.
This gust occurred 29 miles SSW of Searles Valley.
This gust occurred in Yucca Valley.
This gust occurred 29 miles SSW of Searles Valley.
Strong winds blew shingles off a few houses in Yucca Mesa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156747, 156748, 156749, 156750, 156751, 156752, 156753.